Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 246, NWS Flagstaff, AZ

August 8, 2006Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 8, 2006, 3:17 PM MST for Yavapai County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2006, 3:17 PM MST (22:17 UTC)
Expired
Aug 8, 2006, 3:50 PM MST
In force
33 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2006-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2006-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1937 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:15 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 8, 2:15 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
215 PM MST TUE AUG 08 2006

.SYNOPSIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING THROUGH THE REST OF THE WEEK.
&&

.DISCUSSION...CONVECTION HAS BEGUN OVER THE CHUSKA MOUNTAINS...THE
MOGOLLON RIM...THE WHITE MOUNTAINS...AND THE MOUNTAINS OF SOUTHERN
YAVAPAI COUNTY. A FEW OF THESE STORMS HAVE DELIVERED RAINFALL RATES
TOPPING AN INCH PER HOUR. MID LEVEL SUBSIDENCE SEEMS TO BE KEEPING A
LID ON STORM DEVELOPMENT FURTHER NORTH.

THE UPPER LEVEL RIDGING PATTERN WHICH EXTENDS FROM NORTH CENTRAL NEW
MEXICO TO YUMA WILL CHANGE BUT LITTLE THROUGH THE FORECAST PERIOD.
MOISTURE WILL BE REPLENISHED FROM THE SOUTH FROM TIME TO TIME MAKING
FOR REGULARLY OCCURRING AFTERNOON AND EVENING THUNDERSTORM.

MODELS CONTINUE TO SHOW A WEST COAST TROUGH PASSING NORTH OF THE
STATE ON FRIDAY AND SATURDAY. INCREASED MOIST SOUTHERLY FLOW AHEAD
OF THE TROUGH AND SLIGHTLY GREATER SHEAR WITH THIS FEATURE COULD
PRODUCE MORE ORGANIZED CONVECTION ON THOSE DAYS.
&&

.AVIATION...FOR THE 00Z PACKAGE...AREAS EAST OF A 4 CORNERS TO
PRESCOTT LINE CAN EXPECT SCATTERED THUNDERSTORMS TO CONTINUE UNTIL
SUNSET AND THEN TRANSITION TO AREAS OF SHRA WITH ISOLD TSTORMS
THROUGH THE EARLY MORNING. WEST OF THIS LINE THE AIRMASS HAS LESS
MOISTURE AND MORE STABILITY. THUS THE WDLY SCT TSTORMS IN THIS AREA
SHOULD DIMINISH TO SKC-SCT150 AFT 03Z. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

HOWARD/41
Hazardous weather outlook, Aug 8, 9:30 AM MST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
0930 AM MST TUE AUG 8 2006

AZZ004>018-037>040-090700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
0930 AM MST TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

EXPECT SCATTERED THUNDERSTORMS SOUTHEAST OF A LINE FROM WINDOW ROCK
TO FLAGSTAFF TO PRESCOTT. LESS ACTIVITY WILL OCCUR NORTHWEST OF THAT
LINE. CONVECTION SHOULD BEGIN BY LATE MORNING. EXPECT LITTLE STORM
MOTION SOUTHEAST OF A LINE FROM HOLBROOK TO PAYSON.
ELSEWHERE...STORMS WILL TRACK FROM SOUTHWEST TO NORTHEAST. THE
GREATEST POTENTIAL HAZARD TODAY WILL BE A MODERATE RISK OF FLOODING
UNDER SLOW MOVING STORMS IN AREAS THAT HAVE ALREADY RECEIVED HEAVY
PRECIPITATION IN RECENT DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOWARD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:00 PM MSTSevere Thunderstorm WarningFGZNavajo30 min
Aug 7, 5:30 PM MSTSevere Thunderstorm WarningFGZNavajo30 min
Aug 7, 5:43 PM MSTFlash Flood WarningFGZNavajo2 min
Aug 7, 6:34 PM MSTFlash Flood WarningFGZNavajo41 min
Aug 7, 7:09 PM MSTFlash Flood WarningFGZGila36 min
Aug 7, 8:40 PM MSTFlash Flood WarningFGZGila65 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.